alexa Safety and efficacy of intravenous N-acetylcysteine for acetaminophen overdose: analysis of the Hunter Area Toxicology Service (HATS) database.
Molecular Biology

Molecular Biology

Journal of Cytology & Histology

Author(s): Whyte IM, Francis B, Dawson AH

Abstract Share this page

Abstract BACKGROUND: Acetaminophen (N-acetyl-p-aminophenyl; APAP) is the leading drug used in self-poisoning and frequently causes hepatotoxicity, including acute liver failure. OBJECTIVE: To provide descriptive data on the safety and efficacy of intravenous N-acetylcysteine (IV-NAC) in the treatment of APAP toxicity, based on information in the Hunter Area Toxicology Service (HATS) database involving residents of the Greater Newcastle Area of New South Wales, Australia. METHODS: This was a retrospective analysis of all APAP overdoses from January 1987 to January 2003. Data were collected prospectively according to a published protocol and included patient characteristics, exposures to APAP and other potential toxins, treatments, and outcomes. Primary safety/tolerability endpoints included the mortality rate and incidence of adverse drug reactions, while efficacy endpoints included alanine aminotransferase (ALT) and aspartate aminotransferase (AST) levels. RESULTS: Of 1749 patients, 399 (22.8\%) were treated with IV-NAC. Of these, 37 (9.3\%) had an adverse drug reaction to IV-NAC, of which seven (1.8\% of total) were anaphylactoid. There were five deaths in hospital (mortality rate = 0.3\%), including two attributed to APAP (0.1\%) and none to IV-NAC. Of 64 patients who were treated with IV-NAC within 8 hours after APAP ingestion and had available ALT/AST data, two (3.1\%) developed hepatotoxicity (AST/ALT > 1000 IU/L) compared with 32 (25\%) of 128 patients receiving IV-NAC > 8 hours after APAP ingestion (p = 0.0002). A total of 26 patients (15.6\%) receiving IV-NAC treatment within 8 hours after APAP ingestion had hospitalization stays > 48 hours compared with 70 (33.3\%) receiving IV-NAC > 8 hours after ingestion (p < 0.0001). CONCLUSIONS: For patients with APAP overdose seen in the HATS database of New South Wales, Australia, in-hospital death was infrequent (< 1\%) and hepatotoxicity was significantly less likely when IV-NAC was administered within 8 hours after APAP ingestion compared with longer intervals (p < 0.01). As a descriptive retrospective database analysis, this study could not exclude certain sources of bias, including temporal changes over the 16-year course of data collection in the use of IV-NAC and low ascertainment of mild, self-limiting reactions to IV-NAC. This article was published in Curr Med Res Opin and referenced in Journal of Cytology & Histology

Relevant Expert PPTs

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords